Three days ago I was admitted to the ER for a dilated and infected appendix, resulting in an emergency appendectomy. I have had a long history of bowel and digestive disorders, and have suffered silently for over a year with severe pain,bloating, distention and vomiting while having a bowel movement. The vomiting during bowel movements have happened with more and more increasing frequency over the last three months. Most recently it has happened for two or three days in a row during every bowel movement and then stops for a about a week and happens again. It is very unpredictable, and can limit my activity and lifestyle.( It is a strange and abnormal issue, so I have only told my family, due to its embarrassing nature)
Twice in the last three months I have been hospitalized for idiopathic severe abdominal pain that comes in waves that cause my heart rate to increase rapidly. Each episode I have been treated with Dilauded that works after a few doses. Problem is, I absolutely hate feeling drugged. Given time and enough Dilauded I am able to get the pain under control and the heart rate to come down as the pain subsides.
While still in the hospital, the surgeon mentioned that I have a floppy colon that needed to be followed up on. I am concerned if this could possibly be contributing to my vomiting while having a BM as well as the severe pain, abdominal distention and bloating, and what I can do to possibly control the symptoms.
"Volvulus refers to the twisting of a portion of the intestine around itself or a stalk of mesentery tissue to cause an obstruction. Volvulus occurs most frequently in the colon, although the stomach and small bowel can also twist. The part of the digestive system above the volvulus continues to function and may swell as it fills with digested food, fluid, and gas."
I know the website portrays some pretty dire conditions, but it sounds like you should definitely take your surgeon's advice and follow up on this further.
Does the blockage or malrotation resolve on its own? The reason I ask is that after a few days and after I empty my bowels and vomit for a few days at the same time(lovely I know) i can go for a couple days where I do not go to the bathroom and the process starts all over again.
I am 5' 31/2 atnd fluctuate between 116 and 120lbs. My bones structure is solid, I am not slight boned. I am 41 and have had three kids. I no longer have a gall bladder and had severe endometriosis resulting in continual bleeding, anemia--This resulted in a hysterectomy in 2004(i have one ovary-the other was too diseased to keep)
I am concerned about what we can do to relieve the symptoms. I have not had a BM since the surgery, despite the fact that I am on Miralax(doc prescribed) and drink 4 16oz waters a day, I drink Kefir with probiotics daily and take a highly concentrated liquid Vitamin. It appears that in the last 3 months I have gotten worse with my digestive issues and not better. I have made the follow up appointment with the surgeon on Thursday this week.
Suggestions would be greatly appreciated. Any ideas to make this resolve faster without surgery would be wonderful. I thank you so much for your help and your response.
I don't think malrotations work themselves out - they typically require surgery for serious issues as far as I can tell. My Mum has a similar condition with a floppy colon and obstructions that seem to come and go - she tends to wait it out.
Have you tried the BRAT diet - this tends to give your colon a rest and make digestion fairly easy - Banana, applesauce, rice and toast? Probiotics can cause problems as well - I have read of constipation as a side effect. You might try backing off on the probiotics and try to go BRAT for two or three days to see if there's any change.
Further suggested reading: Notes on Probiotic side effects-
I would not recommend the BRAT diet. The BRAT diet should be used when someone is having acute diarrhea. I personally don't think the probiotics is causing your constipation. If your vitamin contains iron that could be causing the constipation. Also Dilaudid (and other narcotics) will cause constipation. I would recommend you have an abdominal CT scan to get a better view of things before considering surgery.
I have large bowel problems,Had a bowel resection from diverticulitis,After the surgery i still have the severe pain, have had a ct scan showed diverticulitis just below where the surgern pieced back my colon.My colon i was told is larger than it should be and i have alot of constipation,Was told to take miralax which i do about every 3 days.My pain is like yours so severe i have to take pain medicine but only 1 or sometimes 2 a day.I cant tell you what to do but just to let you know i so totally understand your pain.Also my h/r seems to go up during bowel movements.It really does limit my life alot.I to hate the pain medicine but it sure beats the heck out of such severe pain.Just be sure if you have surgery you get a really good surgeon,ask alot of questions beforehand.Also my colon is not shaped like a normal colon its i think the doc called it torchus or something like that.
Well, I met with for my post op yesterday and to discuss the floppy colon. I have been referred on to a Gastroenterologist to resolve the issue. According to the surgeon that performed the surgery, my CT scan with contrast given prior to the appendectomy as a diagnostic tool, showed that I my right, upper colon had flipped over on itself and was hanging in the lower right quadrant of the abdomen, far out of the "normal" range.
I though naively that this could be possibly solved by simply tacking the portion that flips down to the wall of the abdomen and it would be fixed, but apparently they can't do that due to the colon being overstretched there and the lining ultra thin and elongated, it could produce far worse results.
So there is a possibility that i would need to have a portion of the colon removed and the two good ends reattached, creating a shorter route and less of a likelihood that it would flip again.
Has anyone had this procedure? In your experience has it helped to eliminate the issues, i.e the excruciating pain, the vomiting with bowel movements, excessive bloating and stomach upset.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.